Nebraska, 2020

Hail and Damaging Winds in Nebraska, July 10 to 11, 2020

July 10 to 11, 2020 · NWS GID · 17 events in 7 counties and zones

Two rounds of severe weather affected portions of south central Nebraska and north central Kansas the evening of July 10th into the early morning hours of July 11th. For the first round, thunderstorms initially formed near the South Dakota and Nebraska border during the early afternoon hours, then shifted southeast into central Nebraska and eventually the northwest portions of the GID CWA during…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Two rounds of severe weather affected portions of south central Nebraska and north central Kansas the evening of July 10th into the early morning hours of July 11th. For the first round, thunderstorms initially formed near the South Dakota and Nebraska border during the early afternoon hours, then shifted southeast into central Nebraska and eventually the northwest portions of the GID CWA during the late afternoon and early evening. Most of the severe reports were associated with an intense supercell on the southwestern flank of a line of thunderstorms. This supercell tracked from just south of Valentine to Broken Bow before it entered the local area in Buffalo and Sherman Counties around 5:30PM CDT. Multiple reports of 50-60mph wind gusts were received, along with 5 ft tall corn being blown over in northern Buffalo County. This thunderstorm continued southeast and impacted Kearney with 60-70mph winds, including a 61mph gust at the Kearney Airport. Additional severe wind reports, and even some quarter to half dollar size hail, occurred in Kearney County before the system weakened as it neared the state line during the late evening. These thunderstorms were supported by MLCAPE values of 2000-3000 J/kg, steep mid level lapse rates, and very strong effective shear of 50-60kt.

The next round of thunderstorms brought high winds to central and northern portions of the area between 11PM CDT on the 10th, and 1AM CDT on the 11th. This round of severe weather actually stemmed from thunderstorms that developed well northwest of the area, across southeast Montana and northeast Wyoming, during the afternoon hours of July 10th. Weakening had been noted around midnight as the leading edge shifted into the northwest CWA, likely impacted by the remnant cool, drier outflow from the first wave resulting in decreasing surface based instability and increasing inhibition. However, a mesohigh quickly developed over north central Nebraska, which resulted in a rapidly increasing low level pressure gradient force and strong pressure rises. In fact, pressure rises on the order of 8-9mb/2 hr were noted at both Ord and Grand Island ASOSs. The pressure rises allowed strong wind to develop, despite an overall weakening trend within the convection itself. Multiple reports of 55-65mph wind gusts occurred with this second round of activity, impacting areas from Ord to Hastings, including Grand Island, east to the York area. The strong winds resulted in numerous downed tree branches and power lines. The pressure gradient and wind gusts gradually relaxed after 1AM, and any additional gusts remained sub severe.

The next round of thunderstorms brought high winds to central and northern portions of the area between 11PM CDT on the 10th, and 1AM CDT on the 11th. This round of severe weather actually stemmed from thunderstorms that developed well northwest of the area, across southeast Montana and northeast Wyoming, during the afternoon hours of July 10th. Weakening had been noted around midnight as the leading edge shifted into the northwest CWA, likely impacted by the remnant cool, drier outflow from the first wave. However, a mesohigh quickly developed over north central Nebraska, which resulted in a rapidly increasing low level pressure gradient force and strong pressure rises. In fact, rises on the order of 8-9mb/2 hr were noted at both Ord and Grand Island ASOSs. The pressure rises allowed strong wind to develop, despite an overall weakening trend within the convection itself. Multiple reports of 55-65mph wind gusts occurred with this second round of activity, impacting areas from Ord to Hastings, including Grand Island, east to the York area. The strong winds resulted in numerous downed tree branches and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 10, 2:34 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 10, 2:34 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
334 PM CDT Fri Jul 10 2020

.SHORT TERM...(This evening through Saturday)
Issued at 334 PM CDT Fri Jul 10 2020

Tonight's forecast is challenging...largely because the high-
resolution CAMs have been struggling at best with the ongoing
convection and the convective evolution for tonight. Thus, confidence
is low on how tonight will evolve.

This evening: An isolated thunderstorm is ongoing northwest of the
forecast area. This(these) storms are not being handled well in
high-resolution CAMS...dissipating quickly in each run. However,
that is not the case and these storms are very robust and slowly
moving southeastward towards the forecast area. Confidence is low
on the evolution, but it's hard to say it won't at least reach
part of the area this evening. Shear is abundant and instability
is plentiful.

Later tonight: A secondary (maybe primary?) round of convection is
expected to move southeast out of southern South Dakota. This
convection is expected to slide southeast across primarly central
and eastern Nebraska. Confidence is slightly higher on this
evolution as high-res and other guidance has indicated this
evolution for the past 24 hours. It continues to track eastward.
The main question is how far west this secondary line will move.
The primary area still looks to be east of a line from Lexington
to Hebron. Wind will be the primary threat with this later
convection, but cannot rule out hail as well.

Saturday:
We will be in the wake of the upper disturbance from tonight with
surface high pressure moving overhead. Highs in the upper 80s to
low 90s with light winds.

.LONG TERM...(Sunday through Friday)
Issued at 334 PM CDT Fri Jul 10 2020

Sunday looks quiet, but we are in northwesterly flow aloft so some
activity along the High Plains could move eastward, but currently
a dry forecast.

The upper pattern does dampen and become more zonal through the
work-week. This allow a few different disturbances to move across
the area, bringing better chances for thunderstorms. The best
chances look to be Monday night through Wednesday. There are
discrepancies with the timing of the systems, so confidence is
low on any specifics at this time.

Highs are generally seasonal in the upper 80s to 90s through the
remainder of the forecast.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1244 PM CDT Fri Jul 10 2020

VFR conditions expected through the afternoon. Some high end MVFR
ceilings are visible to the west of the TAF sites, and a few to
scattered deck could move in, but have left it out at this time as
soundings don't support it fully. The main concern is
thunderstorms tonight. High resolution guidance continues to keep
KEAR/KGRI on the edge of the primary concern area. The terminals
could be sideswiped or missed by convection. However, with
confidence overly low, kept the VCTS in both TAFs for much of the
overnight hours. Winds are expected to shift to the north as the
front/convection moves southeast. Do have a period of gusty winds
for the potential for some outflow with the convection before
becoming calmer and northerly for the daytime hours Saturday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Jul 10, 1:48 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
248 PM CDT Fri Jul 10 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
112000-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
248 PM CDT Fri Jul 10 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a chance for thunderstorms to move into central Nebraska
late this afternoon and early evening with the primary threats
being hail to the size of golf balls and damaging winds up to 70
mph.

Then later into the late evening and overnight hours,
thunderstorms are expected to move southeast across eastern
portions of the forecast area. Damaging winds are the primary
threat with gusts up to 70 mph and hail to 1.5 inches possible.
The best chances for thunderstorms during the overnight hours will
be for areas east of a line from Lexington to Hebron, NE. That
being said, strong to severe storms cannot be ruled out across the
whole outlook area through the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances return to the forecast for the next work-week
with scattered chances each day. The best chances look to be
Monday night and Tuesday night. Some storms could be strong to
severe, but details are not known at this time. Stay tuned to the
forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may needed this evening or overnight tonight
across portions of central and south central Nebraska. Reports of
severe winds and hail of any size are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Local storm report, Jul 10, 11:15 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1215 PM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND DMG     1 NNE LEXINGTON         40.79N 99.74W
07/10/2020                   DAWSON             NE   PUBLIC

            TIME APPROXIMATED FROM RADAR. PHOTOS FROM
            FACEBOOK.

&&

KS
Special weather statement, Jul 10, 3:10 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
410 PM CDT Fri Jul 10 2020

NEZ039-046-102200-
Valley NE-Sherman NE-
410 PM CDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR VALLEY AND NORTHWESTERN SHERMAN
COUNTIES UNTIL 500 PM CDT...

At 409 PM CDT, Doppler radar was tracking severe thunderstorms along
a line extending from near Taylor to near Merna. Movement was
southeast at 35 mph.

People in Valley and northwestern Sherman Counties should monitor
the weather situation closely.  A warning may be needed for portions
of Valley and Sherman counties within the next 45 minutes if these
storms maintain their intensity as they get closer. Be ready to seek
shelter if severe weather threatens.

LAT...LON 4162 9875 4157 9875 4110 9921 4174 9921
      4174 9914
TIME...MOT...LOC 2109Z 298DEG 29KT 4172 9943 4150 9968

Pfannkuch
Special weather statement, Jul 10, 3:48 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
448 PM CDT Fri Jul 10 2020

NEZ060-061-102230-
Buffalo NE-Dawson NE-
448 PM CDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUFFALO AND NORTHEASTERN
DAWSON COUNTIES UNTIL 530 PM CDT...

At 447 PM CDT, Doppler radar was tracking severe thunderstorms along
a line extending from 6 miles southwest of Arcadia to Callaway.
Movement was southeast at 40 mph.

People in northern Buffalo and northeastern Dawson Counties should
monitor the weather situation closely.  A warning may be needed
within the next 45 minutes if these storms maintain their current
intensity and continue moving toward the area. Be ready to seek
shelter if severe weather threatens.

LAT...LON 4105 9893 4093 9884 4084 9958 4105 9979
TIME...MOT...LOC 2147Z 304DEG 34KT 4137 9923 4130 9992

Pfannkuch

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
July 10, 4:30 PM CST
Where
Buffalo County, 6.74 mi NW of Pleasanton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.040, -99.170

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Sherman

When
July 10, 4:35 PM CST
Where
Sherman County, Litchfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.170, -99.150

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Buffalo

When
July 10, 4:52 PM CST
Where
Buffalo County, 6 mi N of Riverdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.867, -99.170

Wind gusts were estimated to be near 60 MPH.

Hail, Buffalo

When
July 10, 5:01 PM CST
Where
Buffalo County, 6 mi N of Riverdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.867, -99.170

Thunderstorm Wind, Buffalo

When
July 10, 5:01 PM CST
Where
Buffalo County, 1 mi NW of Ravenna
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.040, -98.944

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Buffalo

When
July 10, 5:13 PM CST to 5:25 PM CST
Where
Buffalo County, 4 mi E of Riverdale to Kearney
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
40.780, -99.094

Wind gusts in and around Kearney were estimated to be in the 60 to 70 MPH range. Wind gusts of 61 MPH were recorded by the Kearney Regional Airport AWOS and a mesonet station located 2 miles north-northeast of Kearney. Small tree branches were downed around town, and a large tree limb knocked down power lines and snapped a power pole near the Buffalo County Fairgrounds. Some minor shingle damage was also reported on the northwest side of town.

Hail, Buffalo

When
July 10, 5:21 PM CST
Where
Buffalo County, 3 mi N of Kearney
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.743, -99.080

Thunderstorm Wind, Kearney

When
July 10, 5:28 PM CST
Where
Kearney County, 6.13 mi WSW of Newark
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.590, -99.090

Wind gusts were estimated to be near 65 MPH.

Thunderstorm Wind, Kearney

When
July 10, 5:30 PM CST
Where
Kearney County, Minden
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.500, -98.950

Wind gusts were estimated to be near 60 MPH and were accompanied by pea to dime size hail.

Hail, Kearney

When
July 10, 5:35 PM CST to 5:45 PM CST
Where
Kearney County, 4 mi NE of Minden to 5 mi ENE of Minden
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.541, -98.896

Quarter to ping pong ball size hail was reported.

Hail, Kearney

When
July 10, 5:45 PM CST
Where
Kearney County, 5 mi SW of Norman
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.429, -98.847

Thunderstorm Wind, Valley

When
July 10, 10:23 PM CST
Where
Valley County, (Odx)sharp Fld Ord
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -98.950

Thunderstorm Wind, Hall

When
July 10, 11:37 PM CST
Where
Hall County, (Gri)grand Is Rgnl A
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.320

Thunderstorm Wind, Hall

When
July 10, 11:42 PM CST
Where
Hall County, 1 mi NW of Wood River
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.830, -98.614

Thunderstorm Wind, York

When
July 10, 11:55 PM CST
Where
York County, York Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.880, -97.580

Thunderstorm Wind, Adams

When
July 10, 11:58 PM CST to July 11, 12:05 AM CST
Where
Adams County, 1.92 mi NNE of (Hsi)hastings Arpt to 2 mi SSE of Hastings
Measured
54 kt (62 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
40.627, -98.420

Wind gusts between 60 and 65 MPH affected locations in and around Hastings, with a 62 MPH gusts recorded by the Hastings Airport ASOS at 12:58 AM CDT. Emergency management reported numerous large tree branches downed across town. One power pole was broken, causing a tree fire in the Hastings College area. A power line was knocked down over 3rd Street on the west side of town.

Thunderstorm Wind, York

When
July 11, 12:06 AM CST
Where
York County, 1 mi N of York
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
40.885, -97.580

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898877, 898878, 898879, 898880, 898881, 898882, 898886, 898888, 898891, 898892, 898893, 898897, 898898, 898899, 898900, 898901, 898904.